Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Aberdeen, SD

June 14, 2011Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2011, 4:41 PM CDT for Hand County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 4:41 PM CDT (21:41 UTC)
Expired
Jun 14, 2011, 5:32 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:45 PM CDTTORNADO12 S Miller, SDROPE TORNADO REPORTED.
Jun 14, 5:15 PM CDTHAIL 13 E Ames, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KABR 142141
SVRABR
SDC059-142245-
/O.NEW.KABR.SV.W.0044.110614T2141Z-110614T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MILLER...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER AROUND 455 PM CDT...
  SAINT LAWRENCE AROUND 500 PM CDT...
  VAYLAND AROUND 525 PM CDT...

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 294 AND 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4420 9908 4453 9913 4468 9888 4443 9869
      4420 9869 4419 9871
TIME...MOT...LOC 2141Z 230DEG 11KT 4447 9901
WIND...HAIL 60MPH 1.50IN

$$
DORN
3 follow-up statements
110 
WWUS53 KABR 142211
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
511 PM CDT TUE JUN 14 2011

SDC059-142245-
/O.CON.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
511 PM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 545 PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
MILES EAST OF AMES...OR 15 MILES SOUTH OF MILLER...MOVING SOUTHEAST
AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANFORTH AROUND 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
      4420 9869 4419 9871
TIME...MOT...LOC 2211Z 302DEG 5KT 4429 9898
WIND...HAIL 60MPH 1.50IN

$$
DORN
143 
WWUS53 KABR 142220
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
520 PM CDT TUE JUN 14 2011

SDC059-142245-
/O.CON.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
520 PM CDT TUE JUN 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 545 PM CDT...

AT 516 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES EAST OF
AMES...OR 18 MILES SOUTH OF MILLER...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANFORTH AROUND 525 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
      4420 9869 4419 9871
TIME...MOT...LOC 2220Z 340DEG 13KT 4424 9898
WIND...HAIL <50MPH 1.00IN

$$
DORN
190 
WWUS53 KABR 142232
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT TUE JUN 14 2011

SDC059-142242-
/O.CAN.KABR.SV.W.0044.000000T0000Z-110614T2245Z/
HAND SD-
532 PM CDT TUE JUN 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4420 9908 4447 9912 4450 9892 4443 9869
      4420 9869 4419 9871
TIME...MOT...LOC 2232Z 340DEG 13KT 4420 9896

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:39 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 2:39 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CDT TUE JUN 14 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THUNDERSTORMS ASSOCIATED WITH A SLOWLY MOVING SFC TROF/WEAK FRONT
ARE SLOWLY CREEPING EASTWARD THIS AFTERNOON. SEE HYDRO DISCUSSION
BELOW. SMALL HAIL AND HEAVY RAIN ARE GOING TO BE THE BIGGEST
THREATS WITH THESE STORMS. POTENTIAL IS ONLY SLIGHT FOR SEVERE
ACTIVITY AS STEEP LAPSE RATES AND 1500 J/KG OF CAPE ARE HAMPERED BY
ALMOST NO AVAILABLE SHEAR. BEST CHANCES FOR SEVERE WILL BE ON THE
SOUTHERN EDGE..RIGHT ON THE TROF AXIS IN LYMAN AND THEN HAND/HYDE.
RAIN BANDS WILL MOVE SLOWLY EAST THROUGH THIS EVENING AND THEN END
FROM WEST TO EAST BY MID MORNING WEDNESDAY. HIGH PRESSURE WILL
BUILD IN WED NIGHT AND THU KEEPING CONDITIONS DRIER UNDER WESTERLY
FLOW. ANOTHER SYSTEM WILL APPROACH THE REGION THU NIGHT BRINGING
YET ANOTHER CHANCE FOR SHOWERS AND TSTORMS.

TEMPERATURES WILL HOVER JUST BELOW CLIMO AVERAGES WITH HIGHS IN
THE MID 70S TO LOWER 80S.

.LONG TERM...FRIDAY THROUGH TUESDAY

NO CHANGE FROM LAST NIGHT. STILL LOOKS LIKE SEVERAL HIGH
PROBABILITY CHANCES FOR PRECIPITATION IN THE OUT PERIODS AS
SHORTWAVES TRACK OVER THE NORTHERN PLAINS IN SOUTHWEST FLOW. BY
EARLY NEXT WEEK...A LOW PRESSURE SYSTEM WILL BE MOVING INTO THE
NORTHERN PLAINS.

THE LATEST MODEL GUIDANCE FOR TEMPERATURES SUGGESTS SUNDAY INTO
MONDAY COULD END UP BEING THE WARMEST DAYS OF THE EXTENDED...NEAR
TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE
REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA...AND
IN ITS PLACE...SOME MVFR STRATUS FROM RAIN COOLED AIR OVER SERN
SD/SWRN MN HAS MOVED INTO THE KATY TERMINAL. THIS MVFR STRATUS
WILL LIKELY STICK AROUND FOR MUCH OF THE REST OF TODAY. FLYING
WEATHER CONDITIONS HAVE ALSO IMPROVED TO THE WEST ACROSS THE KPIR
AND KMBG TERMINALS AS FAR AS FOG/LOW STRATUS IS CONCERNED.
HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND WITH
FURTHER DAYTIME HEATING ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING TO THE
EAST ACROSS THE KABR AND KATY TERMINALS...WITH PERIODS OF
IFR/MVFR CIGS AND VSBYS POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL.

&&

.HYDROLOGY...
THUNDERSTORMS CONTINUE TO TRAIN FROM SOUTH TO NORTH OVER THE SAME
AREAS AND ARE ONLY VERY SLOWLY MOVING EASTWARD THIS AFTERNOON.
RAINFALL AMOUNTS HAVE RANGED FROM 1.5 INCHES TO 3 INCHES UNDER THE
HEAVIEST BANDS AFFECTING CORSON/DEWEY/CAMPBELL/WALWORTH/SULLY
COUNTIES. THESE BANDS ARE EXPECTED TO PUSH EAST INTO
EDMUNDS/MCPHERSON THEN INTO BROWN OVER THE NEXT FEW HOURS. FLASH
FLOOD WARNINGS ARE IN EFFECT INTO EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUN 14 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-150930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
406 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-150930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Jun 14, 2:31 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HEAVY RAIN       GETTYSBURG              45.01N  99.95W
06/14/2011  E2.00 INCH       POTTER             SD   LAW ENFORCEMENT

            STREET FLOODING

&&

EVENT NUMBER ABR1100006

NWS
Local storm report, Jun 14, 3:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      5 NE SELBY              45.56N 99.96W
06/14/2011                   WALWORTH           SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET
            JUST EAST OF HIDDEN WOOD STATE PARK

&&

TEAM ABR
Local storm report, Jun 14, 4:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             17 NW MILLER            44.69N 99.23W
06/14/2011  E1.25 INCH       HAND               SD   EMERGENCY MNGR

0419 PM     HAIL             9 NW MILLER             44.61N 99.12W
06/14/2011  E1.00 INCH       HAND               SD   EMERGENCY MNGR

&&
Local storm report, Jun 14, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          7 W MILLER              44.52N 99.13W
06/14/2011                   HAND               SD   LAW ENFORCEMENT

            WEAK INTENSITY TORNADO PICKING UP SOME DIRT.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:20 PM CDTFlash Flood WarningABRCampbell, Potter, Walworth3 hr
Jun 14, 3:40 PM CDTSevere Thunderstorm WarningABRFaulk, Hand35 min
Jun 14, 3:57 PM CDTSevere Thunderstorm WarningABRFaulk, Hand63 min
Jun 14, 4:29 PM CDTTornado WarningABRHand31 min
Jun 14, 4:49 PM CDTTornado WarningABRHand26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.